I Feel like I’m Losing Grip

By Kristina Randle, Ph.D., LCSW

First of all, I didn’t know which topic to put it under, since it also involves my husband, and the other, that being psychosis, but since I’m the person feeling it, I believe it should be psychosis. Allow me to explain-both me and my husband have been diagnosed with some very serious disorders-mine being a VERY severe case of OCD, and my husband schizoaffective disorder, more leaning toward bipolar. I’m going to just my psychiatrist. I occasionally go to my counselor, but not enough to get any help from her. My husband, however, has not been to either in a very long time, and every now and then, after I beg him, literally getting on my knees and clasping my hands together, he takes his lamictal. I can see him now distancing himself away from me. He just very recently (yesterday) started shutting me out completely, forming a wall. I asked him if he could let me in. He didn’t even respond! Then, after about ten minutes, he went to bed. I started feeling something I never had before-it was this sort of lightheaded, woozy, almost like detached feeling that I have even now. I know where I am, I’m looking around this room I’m in it, but I’m not. The only word I can use is detached from reality. I also want to scream out loud, but I don’t dare, since it will wake up my husband. What is going on? Why do I feel like this? I feel like I’ve lost my grip, and before long, I won’t be able to hold on-what do I do?

A. Feeling detached from reality may or may not be a symptom of psychosis. You may be describing a dissociative symptom. Derealization and depersonalization are clinical terms associated with feeling detached from reality. Derealization involves feeling as though the external world is not real. Depersonalization is the feeling of being detached or estranged from oneself. There are a number of reasons why these symptoms may develop, several of which include: severe lack of sleep, substance abuse, side effect of a medication, and significant stress. Whether or not your new symptom is associated with psychosis could only be determined by a thorough psychological evaluation.

It’s possible that you have developed this new symptom in response to the stress associated with caring for your husband. He has been “shutting you out” and he isn’t taking his medication. Those two problems would suggest that he’s not doing well. Undoubtedly, this is affecting you. It may be increasing your stress levels and exacerbating your symptoms.

It’s imperative that you report this new development to your psychiatrist immediately. Attend therapy on a more regular basis. It could help you to stay grounded in reality. Immediate intervention could help you return to a normal level of functioning. Please take care.

Dr. Kristina Randle

Photo

 

 

Last reviewed: By John M. Grohol, Psy.D. on 2 Jul 2014

APA Reference
Randle, K. (2014). I Feel like I’m Losing Grip. Psych Central. Retrieved on December 19, 2014, from http://psychcentral.com/ask-the-therapist/2014/07/02/i-feel-like-im-losing-grip/